Texas, 2008

Damaging Wind in Texas, July 28, 2008

July 28, 2008 · NWS LUB · 1 event in 1 county or zone

Thunderstorms produced localized damaging wind gusts in the Memphis vicinity (Hall County). A number of tin and light weight metal structures sustained damage and a few automobile windows were shattered.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Thunderstorms produced localized damaging wind gusts in the Memphis vicinity (Hall County). A number of tin and light weight metal structures sustained damage and a few automobile windows were shattered.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 28, 2:27 PM CST, 5 hours 48 minutes earlier.

Area forecast discussion, Jul 28, 2:27 PM CST, 5 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
327 PM CDT MON JUL 28 2008

.SHORT TERM...
MID LEVEL CIRCULATION...ASSOCIATED WITH REMNANTS OF DOLLY...
WAS SEEN ON SATELLITE NEAR SOUTHWEST CORNER OF KANSAS. THIS
FEATURE EXPECTED TO WEAKEN AS IT SLOWLY SLIDE EASTWARD ACROSS
KANSAS TONIGHT AND TUESDAY. TROPICAL MOISTURE PLUME SEEN ON
WATER VAPOR EXTENDED ACROSS SOUTHEAST NEW MEXICO INTO THE
EASTERN TEXAS PANHANDLE. MODELS HAVE NORTHERN PORTION OF
PLUME  MOVING EAST WITH REMNANTS OF DOLLY AND SLOWLY SLIDING
SOUTH ACROSS THE SOUTH PLAINS. A SURFACE THROUGH EXTENDING
SOUTHWEST FROM A LOW OVER SOUTHERN KANSAS FORECAST TO MOVE
EASTWARD ACROSS THE FORECAST AREA TONIGHT AND TUESDAY. MODELS
ALSO SHOW A WEAKNESS IN THE UPPER LEVEL RIDGE WITH A SHEAR
AXIS EXTENDING FROM SOUTHWEST TO NORTHEAST ACROSS THE SOUTH
PLAINS AT 500 MB...THROUGH TUESDAY. WITH THE SURFACE THROUGH
...SHEAR AXIS AND MID LEVEL MOISTURE ACROSS THE REGION WILL
CONTINUE SLIGHT CHANCE TO CHANCE POPS. NAM SOUNDINGS SHOW A
STRONG INVERTED V PROFILE DURING THE LATE AFTERNOON AND
EVENING HOURS...THUS POTENTIAL CONTINUES TO EXIST FOR GUSTY
DOWNBURST WINDS LATER THIS AFTERNOON AND EVENING...MAINLY
OVER THE LOW ROLLING PLAINS WHERE TEMPERATURE/DEW POINT
SPREAD EXPECTED TO BE AROUND 40 DEGREES. ALSO WITH
PRECIPITABLE WATER VALUES NEAR OR ABOVE 1.5 INCHES BRIEF
HEAVY DOWNPOURS WILL BE POSSIBLE. ANOTHER MILD NIGHT EXPECTED
WITH LOWS TUESDAY MORNING IN THE 60S AND 70S. ANOTHER WARM
DAY TUESDAY WITH HIGHS IN THE 90S ON THE CAPROCK AND NEAR 100
OFF THE CAPROCK.

&&

.LONG TERM...
GFS AND NAM INDICATE THAT MID-LVL MOISTURE/SHEAR AXIS WILL STILL
BE IN THE VICINITY TUESDAY NIGHT INTO WED MORNING. COMBINED WITH A 30
KT SRLY LLJ OVERNIGHT THIS MAY MAINTAIN CONVECTIVE ACTIVITY THROUGH
THE MORNING HRS ON WED. IN ADDITION...A WEAK FRONT IS FCST TO MOVE
SOUTH INTO THE AREA AND MAY PROVIDE A SMALL LOW-LVL UPWARD PUSH.
THUS HAVE UPPED POPS SLIGHTLY IN THIS PERIOD. DURING THE DAY ON
WED...THE SHEAR/MOISTURE AXIS IS FCST TO SHIFT OFF TO THE SOUTH
AND EAST WITH DIMINISHING RAIN CHCS. DID ADD SOME LOW POPS TO THE
SRN ZONES TO ACCOUNT FOR THE LINGERING MOISTURE/LIFT...AND THESE
MAY NEED TO BUMPED UP FURTHER IF SLOWER TREND CONTINUES. WAS ALSO
TEMPTED TO LOWER HIGH TEMPS A FEW DEGREES ON WED BUT RETAINED FOR
NOW DUE TO UNCERTAINTIES WITH THE SHOWER/CLOUD COVERAGE.

DEEP EASTERLY FLOW SHOULD DEVELOP ACROSS THE FA THU AND FRI AS
UPPER RIDGE STRENGTHENS OVER 4-CORNERS REGION. THURS MAY BE THE
WARMEST DAY OF THE WEEK WITH PLENTIFUL 100 DEGREE READINGS. DEEPER
MOISTURE IS PROGGED TO BE JUST TO THE SOUTH AND THE EAST OF THE FA
WHICH SHOULD PREVENT ANY CHANCE OF PRECIP. HEADING INTO THE
WEEKEND...THE UPPER RIDGE IS FCST TO MIGRATE TO THE NORTH AND
WEST...WITH A WEAK WAVE MOVING WEST UNDERNEATH THE RIDGE. THIS
SHOULD BRING SLIGHTLY LOWER HEIGHTS TO THE AREA AND BRING HIGH
TEMPS DOWN A FEW DEGREES.

MORNING ECMWF AND GFS RUNS DEPICT THE RIDGE SHIFTING TO THE EAST
INTO THE CENTRAL PLAINS AND THEN EVENTUALLY INTO THE MS VALLEY
EARLY NEXT WEEK. THIS PRODUCES A RETURN OF MONSOONAL MOISTURE TO
THE 4-CORNERS REGION BUT NO INDICATION OF PRECIP CHANCES FOR WEST
TEXAS. HOWEVER...THE WEAKNESS IN THE UPPER RIDGE OVER WEST TEXAS
SHOULD RESULT IN A SLIGHT COOLING TREND.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        68  95  67  95  66 /  30  20  20  10  10
TULIA         73  95  71  96  67 /  30  20  20  10  10
PLAINVIEW     74  96  71  96  68 /  30  20  20  10  10
LEVELLAND     70  98  71  98  69 /  20  20  20  10  10
LUBBOCK       74  98  73  97  71 /  30  30  20  10  10
DENVER CITY   69  99  72  95  70 /  20  20  20  20  20
BROWNFIELD    71  99  73  97  70 /  20  20  20  20  20
CHILDRESS     76 100  76 101  75 /  30  30  20  10  10
SPUR          72 100  76  99  73 /  30  30  20  10  10
ASPERMONT     75 101  78 102  76 /  30  20  20  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

08/33
Hazardous weather outlook, Jul 28, 4:50 AM CST, 15 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
550 AM CDT MON JUL 28 2008

TXZ021>044-291100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
550 AM CDT MON JUL 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

HOT TEMPERATURES AND PLENTIFUL MIDDLE AND UPPER LEVEL MOISTURE WILL
RESULT IN ISOLATED TO SCATTERED THUNDERSTORMS ACROSS THE AREA THIS
AFTERNOON AND EVENING. THE RELATIVELY DRY LOWEST LEVELS OF THE
ATMOSPHERE MAY ALLOW THE STRONGEST STORMS TO PRODUCE LOCALIZED
STRONG TO SEVERE WIND GUSTS...WITH LOCATIONS OFF THE CAPROCK
FAVORED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS MAY AGAIN BE POSSIBLE ON TUESDAY AFTERNOON
ESPECIALLY NORTH OF THE TX 114 CORRIDOR. DAMAGING DOWNBURST WINDS
WILL BE THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 28, 5:02 PM CST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
602 PM CDT MON JUL 28 2008

TXZ034-290000-
HOCKLEY TX-
602 PM CDT MON JUL 28 2008

...STRONG THUNDERSTORM ACROSS HOCKLEY COUNTY...

AT 600 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 6 MILES NORTHWEST OF LEVELLAND AND 10 MILES
SOUTHEAST OF LEVELLAND...MOVING EAST AT 13 MPH.

SMALL HAIL AND BRIEF STRONG WIND GUSTS NEAR 55 MPH MAY OCCUR WITH
THESE THUNDERSTORMS. IF CAUGHT OUTSIDE...SEEK SHELTER INDOORS. STAY
AWAY FROM WINDOWS.
Special weather statement, Jul 28, 7:56 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
856 PM CDT MON JUL 28 2008

TXZ021-290230-
PARMER TX-
856 PM CDT MON JUL 28 2008

...STRONG THUNDERSTORM ACROSS PARMER COUNTY...

AT 852 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTH OF FRIONA...MOVING EAST AT 15 MPH.

BRIEF...STRONG WIND GUSTS UP TO 55 MPH ARE POSSIBLE WITH THIS STORM.
MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY
AWAY FROM WINDOWS.

The radar

The Amarillo radar (KAMA), 122 km away, was scanning. The volume nearest the first event began at 02:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hall

When
July 28, 8:15 PM CST to 8:25 PM CST
Where
Hall County, Memphis
Measured
56 kt (64 mph) estimated gust
Property damage
$150,000
Reported by
Newspaper
Coordinates
34.720, -100.530

A local newspaper reported that thunderstorm winds caused significant damage to metal structures and light weight buildings in the Memphis vicinity. The roof was blown off of a large cotton warehouse. Another metal storage facility failed in the winds, with the roof and one wall blown off of the structure. A number of car windows were additionally blown out at a local business. No injuries were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121629.